Q: Although withdrawal of treatment is the choice of treatment for angiotensin converting enzyme inhibitors (ACE-Is) induced cough, which drugs may help to reduce the symptom?
Answer: The treatment of choice in ACE-I induced cough is the withdrawal of the offending drug. But in case if cough lingers on despite the discontinuation of drug or in the situations where withdrawal is not feasible theophylline, inhaled sodium cromoglycate, picotamide(a thromboxane antagonist) may be helpful in alleviating the symptom.
To note, in some cases cough may last up to three months after withdrawing the offending drug.
1. Cazzola M, Matera MG, Liccardi G, et al. Theophylline in the inhibition of angiotensin-converting enzyme inhibitor-induced cough. Respiration 1993; 60:212.
2. Hargreaves MR, Benson MK. Inhaled sodium cromoglycate in angiotensin-converting enzyme inhibitor cough. Lancet 1995; 345:13.
3. Malini PL, Strocchi E, Zanardi M, et al. Thromboxane antagonism and cough induced by angiotensin-converting-enzyme inhibitor. Lancet 1997; 350:15.
4. Dicpinigaitis PV. Angiotensin-converting enzyme inhibitor-induced cough: ACCP evidence-based clinical practice guidelines. Chest 2006; 129:169S.